Illinois, 2006

Damaging Wind in Illinois, March 30, 2006

March 30, 2006 · NWS DVN · 1 event in 1 county or zone

A strong spring storm system produced two separate squall lines that moved through northern Missouri, southeast Iowa, and west central Illinois. The first squall line produced marginally severe winds in Hancock County south of Sutter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A strong spring storm system produced two separate squall lines that moved through northern Missouri, southeast Iowa, and west central Illinois. The first squall line produced marginally severe winds in Hancock County south of Sutter. The second squall line produced severe winds in Scotland County at Memphis. Several reports of nonsevere thunderstorm winds of 43 to 48 knots (50 to 55 mph) were received from spotters or observed by AWOS/ASOS stations across northeast Missouri, southeast Iowa, and west central Illinois. Half inch hail was reported 2.5 miles south of Warsaw in Hancock County at 2152-2153 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 30, 3:15 PM CST, 5 hours 15 minutes earlier.

Area forecast discussion, Mar 30, 3:15 PM CST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
315 PM CST THU MAR 30 2006

.SYNOPSIS...
NEGATIVELY TILTED LOW PRESSURE SYSTEM OVER KANSAS MOVING NORTHEAST AT
20-25 MPH TO REACH FORECAST AREA TONIGHT.  SMALL BUT NOTICEABLE DRY SLOT
ALOFT ALLOWING FOR CONVECTION TO FIRE NE/KS INTO WESTERN MO/IA WITH
HAIL THE CURRENT THREAT.  SFC ANALYSIS SUPPORTS SATELLITE AND RADAR
TRENDS OF LINE DEVELOPING AHEAD OF SYSTEM TO OCCLUDE AND MOVE INTO
FORECAST AREA BETWEEN 01 AND 03Z...OR 7 TO 9 PM.  JET STRUCTURE
SUPPORTS SYSTEM TO OCCLUDE AND MOVE EAST OF AREA INTO GREAT LAKES
NEXT 24 HOURS.  SOUTHEAST WINDS OF 15 TO 30 MPH COMMON OVER AREA AT
2 PM WITH ISALLOBARIC TRENDS SUPPORTING STRENGTHENING LOW TO KEEP
WINDS OF 15 TO 30+ MPH OVERNIGHT.  DEWPOINTS AHEAD OF LOW INTO LOWER
50S IN CENTRAL IOWA TO ALLOW FOR MODERATE TO LOCALLY HEAVY RAINFALL.
NOWCAST TOOLS SUPPORT WEAK INSTABILITY OVER AREA TO LIMIT STORMS
INTENSITY IN AREA TIL AFTER 02Z WHEN DRY AIR ALOFT MOVES IN AND FRONT
ARRIVES THAT COULD IMPROVE SEVERE POTENTIAL INTO OVERNIGHT WITH HAIL THE
PRIMARY THREAT.

&&

.SHORT TERM...TONIGHT AND TOMORROW...
KEPT CATEGORICAL POPS TONIGHT WITH ISOLATED SEVERE POTENTIAL...MAINLY
LATE EVENING INTO OVERNIGHT HOURS WITH UPPER LEVEL LOW.  CONSENSUS LOCAL
CALCULATIONS SHOW LIMITED INSTABILITY...HELP TOOL USING A CAPE OF
400-600 J/KG SUGGEST HAIL UP TO SIZE OF QUARTERS OR 1 INCH IN
DIAMETER POSSIBLE AFTER FIRST SQUALL LINE PASSES TOWARD MID TO LATE
EVENING AS DRY AIR ALOFT FROM KANSAS MOVES IN. BLEP TOOL STILL
SUGGESTS GUSTY TO STRONG WINDS POSSIBLE UP TO 40+ MPH IN STRONGER
STORMS BUT LIMITED DRY AIR PRECLUDING STRONGER STRAIGHT LINE WIND
POTENTIAL OR RISK OF TORNADOES.  POSSIBLE COULD SEE A FUNNEL CLOUD
WITH FRONT DUE TO STRONG AMBIENT WINDS...OR SHEAR PROFILE AND T/TD
SPREAD OF GREATER THAN 5 DEGREES WITH BRIEF TORNADO POSSIBLE IF
SPREAD APPROACHES 10 DEGREES BUT THIS IS NOT FORESEEN ATTM AHEAD OF
FRONT THIS EVENING. STRONG GRADIENT WINDS TOMORROW WITH GUST TO 35+
MPH THAT COULD REACH WIND ADVISORY CRITERIA TO PASS TO NIGHT SHIFT. KEPT
POPS FRIDAY OVER NORTHERN 4/5 AREA HIGHEST NORTH TO LOWEST SOUTH WITH
WRAPAROUND SHOWERS...BELIEVE LIKELY POPS FOR UP TO A TENTH OF AN INCH OR
RAIN MAY BE NEEDED NORTH OF HIGHWAY 30...MAINLY NEAR HIGHWAY 20. TEMPS
TO BE NEARLY STEADY BUT WITH STRONG MIXING MAX TEMPS SHOULD BE ON HIGH
SIDE OF GUIDANCE AND MAY STILL BE TOO LOW. MOST AREAS SHOULD RECEIVE
BETWEEN A QUARTER UP TO AN INCH WITH LOCALLY HIGHER AMOUNTS POSSIBLE.
PLAUSIBLE SOME OF AREA PUT IN WATCH THIS EVENING AS CONVECTION ARRIVES
BUT IF HAVE SEVERE...TRENDS SUPPORT A LOWER END EVENT.  ..NICHOLS..

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...
QUIET WEATHER AND NEAR SEASONABLE TEMPERATURES INTO SATURDAY WITH
ONLY MINOR CHANGES IN CURRENT PACKAGE.  CLOUDS TO INCREASE SATURDAY
NIGHT WITH SLIGHT CHANCE OF RAIN AHEAD OF NEXT SYSTEM.  AS MENTIONED
YESTERDAY...STRONG FORCING WITH THIS SYSTEM SUPPORT SIGNIFICANT RAIN
AND TRACK SHOULD A BIT FURTHER NORTH ALSO SUGGESTS GREATER RISK OF
SEVERE WEATHER.  PREFER ECMWF/UKMET/GFS BLEND OF A COMPLEX AND
STRENGTHENING SYSTEM INTO SUNDAY NIGHT.  WENT LIKELY POPS MOST AREA
BUT KEPT RAIN AMOUNTS MODERATE AS STILL QUESTION OF TRACK AND HEAVIEST
RAIN SWATHS.  LATEST CALCULATIONS STILL SUGGEST POTENTIAL FOR
TRAINING AND BACK-BUILDING WITH 1-4 INCH RAIN AMOUNTS.  SEVERE RISK
OVER SOUTH 1/2 SHOULD EXCEED TONIGHTS EVENT BASED ON LARGE SCALE BL
INSTABILITY AND SHEAR PROFILES WITH HAIL AND WIND THREAT.  LATEST
REVIEW STILL INDICATES A 850 LOW LEVEL JET OF 40-55+ KTS AND 850
DEWPOINTS OF 10-12C AND SFC DEWPOINTS OF 60-65+F WITH PW OF 1.5+ FOR
EARLY APRIL...CRASHING INTO WARM FRONT...THIS IS EXCEPTIONAL AND
SIGNIFICANT FOR APRIL.  THEREFORE...THE REASON FOR RISK OF HEAVY
RAINS AND POTENTIALLY DECENT SEVERE WEATHER EVENT.   WILL PASS TO
NIGHT SHIFT TO HIT SUNDAY EVENT HARDER AS AREA WILL BE IMPACTED BY
HEAVY RAINS AND SEVERE...JUST EXACT TIMING AND LOCATIONS.

KEPT SHOWERS MONDAY WITH WRAPAROUND MOISTURE AS SYSTEM DEPARTS.  ALL
SOLUTIONS STILL SHOW SW FLOW ALOFT WITH NEXT UPPER SYSTEM TO ARRIVE
THURSDAY WITH OUR REGION STILL IN CROSS-HAIR OF JET AND NEAR TRIPLE
POINT AND/OR LOW TRACK THAT FAVOR ANOTHER ROUND OF HEAVY RAIN AND SEVERE
POTENTIAL AND IF WE RECEIVE ANYTHING CLOSE TO EXPECT RAIN AMOUNTS FROM
FIRST TWO EVENTS...HYDROLOGIC CONCERNS.  ..NICHOLS...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

NICHOLS
Hazardous weather outlook, Mar 30, 5:30 AM CST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
530 AM CST THU MAR 30 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-311100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
530 AM CST THU MAR 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A STRONG EARLY SPRING STORM SYSTEM WILL MOVE UP OUT OF THE SOUTHERN
PLAINS TODAY AND ACROSS NORTHERN IOWA TONIGHT. THIS SYSTEM WILL HAVE
THE CAPABILITY TO PRODUCE STRONG TO SEVERE THUNDERSTORMS IN THE AREA
BY LATE AFTERNOON AND ESPECIALLY TONIGHT.

A LINE OF THUNDERSTORMS IS EXPECTED TO MOVE ACROSS THE AREA FROM WEST
TO EAST DURING THE EVENING HOURS. INCREASING CLOUD COVER AND
SHOWER ACTIVITY TODAY SHOULD LIMIT HEATING AND SURFACE INSTABILITY...
RESULTING IN THE GREATEST THREAT FROM ANY STORMS THROUGH LATE
AFTERNOON TO THAT OF A FEW STRONG WIND GUSTS AND SMALL HAIL. THERE
WILL BE A STREAM OF STRONG WINDS JUST A FEW THOUSAND FEET ABOVE THE
SURFACE BY THIS EVENING. AS THE MAIN LINE OF STORMS MAKES ITS WAY
EAST ACROSS THE AREA...IT MAY BE ABLE TO FORCE SOME OF THESE WINDS
ALOFT TO THE GROUND. THUS...THERE IS STILL A THREAT FOR DAMAGING
STRAIGHT LINE WINDS UP TO 65 MPH MAINLY FROM 7 PM...TO AROUND 1 AM AS
THIS LINE OF STORMS PASSES THROUGH.

A SECOND AREA OF THUNDERSTORMS MAY DEVELOP BEHIND THE MAIN LINE BY
LATE EVENING AND INTO THE EARLY OVERNIGHT HOURS. COLDER AND DRIER AIR
ALOFT WILL ALLOW SOME OF THESE LATE NIGHT STORMS TO POSSIBLY PRODUCE
HAIL UP TO THE SIZE OF QUARTERS. THEY MAY ALSO PRODUCE WIND GUSTS UP
TO 60 MPH. CURRENTLY IT APPEARS THAT THE AREA MOST AT RISK FOR THESE
SECONDARY STORMS WILL BE WEST OF FREEPORT ILLINOIS...TO FAIRFIELD
IOWA LINE. BESIDES THE WINDS PRODUCED BY THE THUNDERSTORMS...STRONG
GRADIENT WINDS GUSTING UP TO AT LEAST 40 MPH WILL OCCUR LATE TONIGHT
AND INTO FRIDAY MORNING.

THE STORM PREDICTION CENTER HAS OUTLOOKED THE ENTIRE AREA FOR A
SLIGHT RISK FOR SEVERE WEATHER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AS THE LOW PRESSURE SYSTEM EXITS THE REGION ACROSS THE GREAT
LAKES...STRONG WESTERLY GRADIENT WINDS MAY GUST UP TO 40 MPH ON
FRIDAY. AFTER THAT...THE NEXT SUBSTANTIAL STORM SYSTEM TO IMPACT THE
AREA LOOKS TO BE ON SUNDAY AND SUNDAY NIGHT. EARLY INDICATIONS
SUGGEST THIS SYSTEM MAY BE ABLE TO PRODUCE LOCALLY HEAVY RAINFALL IN
PORTIONS OF EASTERN IOWA...NORTHWEST ILLINOIS AND NORTHEAST
MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BY TONIGHT.

12

The radar

The Quad Cities radar (KDVN), 166 km away, was scanning. The volume nearest the first event began at 02:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hancock

When
March 30, 8:30 PM CST
Where
Hancock County, 4 mi S of Sutter
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
EMERGENCY MANAGER
Coordinates
40.233, -91.333

Branches several inches in diameter downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497891.